Alert archive / Indiana / Tornado Warnings in 1998

Tornado Warning 14, NWS Paducah, KY

April 8, 1998Spencer County, Indiana; Daviess County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 8, 1998, 5:57 PM CDT for Spencer County, Indiana; Daviess County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 5:57 PM CDT (22:57 UTC)
Expired
Apr 8, 1998, 6:30 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Spencer County, IN, Daviess County, KY

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:25 PM CDTHail 1.75St Meinrad, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WFUS1 KPAH 082255 RRA
TORPAH
INC147-KYC059-082330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN INDIANA

   ...SPENCER COUNTY

IN WESTERN KENTUCKY

   ...NORTHERN DAVIESS COUNTY

A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR ROCKPORT BY 615 PM
CDT.

AT 555 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 25 MILES
SOUTHEAST OF EVANSVILLE NEAR ENTERPRISE. MOVEMENT WAS NORTHEAST AT
35 MPH.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

LAMM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 8, 1:15 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 8, 1:15 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED APR 8 1998

MAIN FORECAST CONCERN IS POTENTIAL FOR REDEVELOPMENT OF CONVECTION
...MAINLY EAST OF THE MISSISSIPPI RIVER THIS EVENING. FIRST CLUSTER
OF STORMS THAT ORIGINATED IN WRN TENNESSEE SHOULD BE EAST OF HOP/OWB
AREAS SHORTLY. SUBSIDENCE IS THE IMMEDIATE WAKE OF THESE STORMS IS
PROMOTING CLEAR SKIES ACROSS SE MISSOURI/NE ARKANSAS/EXTREME WRN
TENNESSEE. PLENTY OF AFTERNOON HEATING ACROSS THESE AREAS WILL ONCE
AGAIN DESTABILIZE THE ATMOSPHERE. 500 MB COOLING ASSOCIATED WITH THE
STRONG SHORTWAVE OVER THE SOUTHERN PLAINS WILL ASSIST THE
DESTABILIZATION PROCESS. 500 TEMP AT AMA WAS MINUS 25 THIS MORNING.

CONVECTION MAY REDEVELOP ALONG AND AHEAD OF SURFACE COLD FRONT LATE
THIS AFTERNOON OR EVENING. AT 18Z...THE FRONT WAS NEAR POPLAR BLUFF
AND SHOULD REACH THE MISSISSIPPI RIVER AROUND 00Z. STORMS MAY DEVELOP
IN REGION OF HIGHER DEW POINTS OVER WRN KENTUCKY FAR SRN ILLINOIS
LATE THIS AFTERNOON.

FRONT WILL MOVE EAST OF THE FA AROUND 06Z...WHICH SHOULD BRING AN
END TO SEVERE CONVECTIVE POTENTIAL. THEN FOCUS TURNS TO THE LARGE
CLOUD SHIELD IN THE COLD AIR BEHIND THE SYSTEM. SATELLITE TRENDS
SUGGEST THE CLOUDS OVER NRN AND WRN MISSOURI WILL BE SLOW TO MOVE
IN. MODEL MEAN RH PROGS INDICATE THIS MOISTURE MAY NOT RETURN UNTIL
AROUND 12Z.

CLOUDS AND COOL AIR THURSDAY WILL KEEP TEMPS BELOW SEASONAL NORMS...
PROBABLY SOMEWHERE BETWEEN FAN AND FWC GUIDANCE. SOME SHOWERS ARE
POSSIBLE IN THE COOL CYCLONIC FLOW...ESPECIALLY IF ANY DAYTIME
HEATING DESTABILIZES THINGS.

MY

In the hours before

Local storm report, Apr 8, 1:06 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    NEW CONCORD               KY   1.75 INCH HAIL
04/08/98   CALLOWAY
Local storm report, Apr 8, 1:10 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    3 E ROSEWOOD              KY   .75 INCH HAIL
04/08/98   MUHLENBERG
Special weather statement, Apr 8, 2:30 PM CDT, 3 hours 27 minutes before
INZ086>088-KYZ011>013-015>022-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED APR 8 1998

...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG
...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED.
THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS
RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM.

ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
WEATHER INFORMATION.

YORK
Special weather statement, Apr 8, 2:30 PM CDT, 3 hours 27 minutes before
INZ086>088-KYZ011>013-015>022-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED APR 8 1998

...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG
...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED.
THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS
RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM.

ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
WEATHER INFORMATION.

YORK
Local storm report, Apr 8, 2:41 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY
Local storm report, Apr 8, 2:41 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:19 PM CDTTornado WarningPAHGibson31 min
Apr 7, 9:41 PM CDTTornado WarningPAHPike49 min
Apr 7, 10:14 PM CDTTornado WarningPAHGibson, Pike61 min
Apr 7, 11:56 PM CDTSevere Thunderstorm WarningPAHPike34 min
Apr 8, 1:16 AM CDTSevere Thunderstorm WarningPAHTodd44 min
Apr 8, 11:43 AM CDTSevere Thunderstorm WarningPAHCalloway17 min
Apr 8, 11:46 AM CDTSevere Thunderstorm WarningPAHTodd24 min
Apr 8, 11:57 AM CDTSevere Thunderstorm WarningPAHChristian, Trigg33 min
Apr 8, 12:05 PM CDTSevere Thunderstorm WarningPAHMuhlenberg45 min
Apr 8, 5:23 PM CDTTornado WarningPAHFulton37 min
Apr 8, 5:54 PM CDTTornado WarningPAHCrittenden36 min
Apr 8, 6:06 PM CDTSevere Thunderstorm WarningPAHCarlisle, McCracken34 min
Apr 8, 6:26 PM CDTTornado WarningPAHMcCracken24 min
Apr 8, 6:36 PM CDTTornado WarningPAHLivingston44 min
Apr 8, 6:39 PM CDTTornado WarningPAHFulton, Hickman31 min

Nearby

Tornado Warnings in Indiana, 1998Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.